Michigan, 2008Tornado and Flash Flooding in Michigan, June 12 to 17, 2008
June 12 to 17, 2008 · NWS APX · 11 events in 3 counties and zones
A large area of thunderstorms developed over Lake Michigan late in the evening on the 12th, as very moist air surged into the region. These storms were severe as they moved onshore, producing damaging winds, large hail, and a brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.1 million
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of thunderstorms developed over Lake Michigan late in the evening on the 12th, as very moist air surged into the region. These storms were severe as they moved onshore, producing damaging winds, large hail, and a brief tornado. However, the biggest impact was from excessive rainfall, which produced unusually severe flooding in West Central Lower Michigan. The Governor of Michigan declared a state of emergency for Manistee and Wexford Counties, along with other counties downstate.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 12, 6:10 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 12, 6:10 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
710 PM EDT THU JUN 12 2008
.AVIATION...SLOW MOVING COLD FRONT WILL BRING SHOWERS/THUNDERSTORMS
TO ALL TERMINALS OVERNIGHT. MOST WIDESPREAD ACTIVITY EXPECTED TO
AFFECT KPLN/KTVC WHERE CIGS/VSBYS SHOULD OCCASIONALLY BE REDUCED
TO MVFR LEVELS...WITH POTENTIAL FOR LOCALLY HEAVY RAIN...WHILE
KAPN LOOKS TO AVOID PROLONGED PRECIP THRU MUCH OF THE NIGHT. LOW
LEVEL WIND SHEAR A CONCERN AT ALL TAF SITES AS 900MB JET CRANKS
OVERNIGHT UNDER STRONG WARM ADVECTION REGIME WHILE SFC WINDS
DIMINISH TO 12 KNOTS OR LESS. AREAS OF MVFR CIGS EARLY FRIDAY
MORNING WITH A FEW LIGHT SHOWERS...WITH VFR CONDITIONS DEVELOPING
AT ALL TERMINALS BY THE AFTERNOON.
JK
&&
.PREV DISCUSSION... /ISSUED 344 PM EDT THU JUN 12 2008/
DISCUSSION...SEASONABLY DEEP SURFACE LOW IN SOUTHERN MANITOBA.
OCCLUDED FRONT RUNS SE TO A WEAK TRIPLE POINT NORTH OF ROCHESTER MN.
COLD FRONT EXTENDS SOUTH FROM THERE TO EASTERN IOWA...THEN SW TO OK.
WARM FRONT IN CONVOLUTED THANKS TO ONGOING CONVECTION AND MARINE
INFLUENCES...BUT EXTENDS ESE TO NORTH OF CHICAGO...THE QUICKLY ZIGS
NORTHWARD TO NEAR THE M-55 CORRIDOR ACROSS CENTRAL LOWER MI. AS
EXPECTED...WARM ADVECTION-FORCED CONVECTION HAS REALLY GOTTEN
CRANKING OVER NORTHERN LAKE MI THIS AFTERNOON. PRECIP TRENDS...
INCLUDING THREAT FOR SVR WX AND HEAVY RAIN...ARE THE MAIN ISSUES FOR
TONIGHT.
TONIGHT...LOADING UP A RICH...JUICY AIRMASS IN NORTHERN IL THIS
AFTERNOON...WITH TEMPS PUSHING 90F AND DEW POINTS IN THE UPPER 60S.
MLCAPES AROUND 1500J/KG. LOW LEVEL SSW WINDS (30-40KT AT 850MB) ARE
DRAWING THIS AIRMASS NORTHWARD...WITH MUCAPES NEAR 1K J/KG ACROSS
LAKE MI AND INTO W CENTRAL LOWER MI. THIS ELEVATED INSTABILITY IS
FEEDING ONGOING VIGOROUS CONVECTION OVER NORTHERN LAKE MI.
INDIVIDUAL STORMS ARE LIFTING RAPIDLY NNE TOWARD PARTS OF EASTERN
UPPER MI...WHILE SLOWLY DEVELOPING EASTWARD WITH TIME. MEANWHILE...
STRONG CONVECTION CONTINUES TO DEVELOP SPORADICALLY ALONG WI/IL
BORDER.
ONGOING ACTIVITY OVER LAKE MICH COULD PULSE UP TO NEAR SVR FROM TIME
TO TIME...WITH A FAVORABLE OVERLAP OF MUCAPE AND SHEAR (0-6KM BULK
SHEAR 40-50KT). HOWEVER...OUR MAIN SVR THREAT WILL INVOLVE WHATEVER
GETS GOING BACK TOWARD CHICAGO. CONDITIONS WILL BE FAVORABLE FOR
CONVECTION TO BECOME WELL-ORGANIZED...LIFTING NE IN THE FORM OF BOWS
AND/OR LEWPY LINE SEGMENTS. BUT...AS MENTIONED EARLIER IN THE
DAY...WE NEVER QUITE REACH THE POINT WHERE WE HAVE SURFACE-BASED
INSTABILITY. DEW POINTS WILL CLIMB INTO THE MID 60S BY EVENING...BUT
BY THEN TEMPS WILL BE FALLING BACK THRU THE 70S. THUS WINDS WILL
HAVE SOME WORK TO DO TO GET TO THE GROUND...BUT THAT SHOULD BE VERY
DOABLE. THUS STRAIGHT-LINE WINDS ARE THE MAIN THREAT.
INDIVIDUAL STORMS WILL BE MOVING RAPIDLY TO THE NE AT 40KT. SOME
LOCALIZED HEAVY RAIN WILL OCCUR...THANKS TO BACKBUILDING ON THE SW
FLANK OF INDIVIDUAL STORMS. WIDESPREAD HEAVY RAIN IS NOT
ANTICIPATED.
MIN TEMPS MID 50S NORTH TO NEAR 70 SOUTH.
JZ
REST OF THE FORECAST (FRIDAY THROUGH NEXT THURSDAY)...THE LONG WAVE
TROUGH EVIDENT ON WATER VAPOR LOOP CENTERED TO OUR WEST ACROSS THE
GREAT BASIN WILL MEANDER TO THE EAST AND STALL ACROSS EAST CENTRAL
CANADA LATER THIS WEEKEND THEN REVERSE COURSE AND HEAD SOUTHEAST EARLY
NEXT WEEK. RIDGING MAY THEN TRY TO BUILD INTO THE REGION TOWARD
THE END OF THE FORECAST PERIOD. THIS IS EXPECTED TO LEAD TO
CONTINUED SHOWERY CONDITIONS AT TIMES OVER THE NEXT FEW DAYS AS
WELL AS NORMAL TO SLIGHTLY BELOW NORMAL TEMPERATURES...ESPECIALLY
FOR THE EARLY AND MIDDLE PARTS OF NEXT WEEK. THE MAIN FORECAST
CONCERNS REVOLVE AROUND POPS THROUGH A MAJORITY OF THE FORECAST.
FRIDAY...SURFACE LOW MOVES NORTH NORTHEAST INTO NORTHEAST ONTARIO.
THE COLD FRONT OCCLUDES AND DOES NOT APPEAR THAT IT IS EVER QUITE
ABLE TO MOVE THROUGH AS THE EASTERN RIDGE HOLDS UP ITS PROGRESS AND
A WAVE OF LOW PRESSURE MOVES UP ALONG THE FRONT (ALONG WITH
ASSOCIATED DIV-Q). MODELS ALSO LINGER THETA-E RIDGE ACROSS THE
REGION SO WILL CONTINUE WITH CATEGORICAL POPS ACROSS THE
EAST...LIKELY POPS CENTRAL AND CHANCE POPS ACROSS THE WEST.
POTENTIAL FOR SEVERE APPEARS TO BE LIMITED...DUE TO THE LACK OF
SURFACE HEATING. BEST CHANCE FOR SEVERE STORMS TO OUR SOUTHEAST BUT
ANY AFTERNOON CLEARING WOULD ALLOW FOR STORMS TO TAP INTO 30-35 KT
850 MB WIND AND AROUND 50 KNOT 500 MB WINDS. HIGHS WILL BE TRICKY
WITH THE MILD START OFFSET BY EXPECTED ABUNDANT CLOUD COVER. WILL
KEEP HIGHS IN THE 70S BUT SOME LOWER 80S POSSIBLE IF CLOUDS DO END
UP SCATTERING OUT.
FRIDAY NIGHT...MID LEVEL DRY SLOT MOVES INTO THE REGION AS STORM
SYSTEM PINWHEELS TO THE NORTH ACROSS WESTERN ONTARIO.
THEREFORE...WITH THE EXCEPTION OF POSSIBLE LINGERING SHOWERS/STORMS
ACROSS THE SOUTHEAST IN THE EVENING PRECIPITATION FREE CONDITIONS ARE
EXPECTED. LOWS RANGING FROM THE LOWER 50S NORTHWEST TO THE UPPER 50S
SOUTHEAST.
SATURDAY...A BIT OF WRAP AROUND MOISTURE ROTATES SOUTHEAST AS UPPER
TROUGH TAKES UP RESIDENCE ACROSS NORTHERN ONTARIO. THIS IN
COMBINATION WITH DAYTIME HEATING MAY SPARK A MAINLY AFTERNOON SHOWER
OR STORM. HIGHS IN THE 70S.
SATURDAY NIGHT...NEARLY ZONAL FLOW ALOFT OPENS THE POSSIBILITY OF
MCS DEVELOPMENT UPSTREAM SO WILL EXPAND CHANCE POPS EASTWARD.
SUNDAY...LINGERING MOISTURE ALONG WITH AN APPROACHING SURFACE COLD
FRONT WILL LEAD TO MORE CHANCE POPS. HIGHS AGAIN EXPECTED TO BE IN
THE 70S.
MONDAY THROUGH THURSDAY...UPPER LEVEL TROUGH REVERSES COURSE AND
HEADS SOUTHEAST TOWARD THE WESTERN GREAT LAKES REGION LIKELY LEADING
TO COOLER TEMPERATURES ALONG WITH THE CHANCES FOR SHOWERS FOR AT
LEAST MONDAY. NATIONAL GUIDANCE HAS TUESDAY DRY...BUT 12Z ECMWF AND
OTHER EXTENDED MODELS WOULD LINGER CHANCES RIGHT INTO TUESDAY AS
WELL (BUT WILL NOT ADD IN POPS AT THIS TIME). INCREASING
RIDGING/RISING HEIGHTS EXPECTED TO LEAD TO WARMER CONDITIONS BY THE
END OF THE WEEK. HIGHS ONLY IN THE MIDDLE 60S TO LOWER 70S MONDAY
THROUGH WEDNESDAY THEN BACK INTO THE 70S THURSDAY.
SULLIVAN
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ341.
LH...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LHZ346>349.
LS...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LSZ321-322.
&&
Hazardous weather outlook, Jun 12, 7:00 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
800 PM EDT THU JUN 12 2008
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
131115-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
800 PM EDT THU JUN 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN MICHIGAN TONIGHT. SOME OF
THESE STORMS MAY BECOME SEVERE...WITH WIND GUSTS IN EXCESS OF 60 MPH
THE MAIN THREAT...ALONG WITH HAIL IN EXCESS OF ONE HALF INCH
DIAMETER.
HEAVY RAINFALL IS POSSIBLE OVERNIGHT...ESPECIALLY ALONG AND WEST OF
I-75. LOCALIZED RAINFALL TOTALS GREATER THAN 2 INCHES MAY OCCUR BY
DAYBREAK FRIDAY. THIS COULD RESULT IN MINOR FLOODING OF LOW LYING OR
FLOOD PRONE AREAS.
THERE IS A RISK OF RIP CURRENTS ON LAKE HURON BEACHES OF NORTHERN
LOWER MICHIGAN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST LOWER MICHIGAN
FRIDAY AND FRIDAY EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED
AT THIS TIME.
THERE IS ANOTHER THREAT FOR THUNDERSTORMS SATURDAY AFTERNOON THROUGH
MONDAY. SEVERE WEATHER IS NOT EXPECTED ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.
JK
Event by event
3 hail, 3 flash flood, 2 thunderstorm wind, 2 flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Manistee
- When
- June 12, 8:30 PM EST to 8:40 PM EST
- Where
- Manistee County, 1.24 mi WSW of Manistee to 0.63 mi SE of Manistee
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $195,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.242, -86.342
Widespread thunderstorm wind damage occurred across the south half of the city of Manistee, and especially between 2nd and 10th Streets. Many trees were downed, and some structures were damaged, mainly by falling trees.
Hail, Wexford
- When
- June 12, 8:40 PM EST
- Where
- Wexford County, 4.5 mi SE of Mesick
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.354, -85.636
Tornado, Manistee
- When
- June 12, 8:45 PM EST to 8:47 PM EST
- Where
- Manistee County, 5.86 mi E of Stronach to 6.41 mi WSW of High Bridge
- Rating
- EF0
- Path length
- 1.04 mi
- Path width
- 425 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.218, -86.152
EF0 tornado with estimated wind speeds 75 to 85 mph. The tornado tracked through forested land near Skocelas Road, just south of M-55. Numerous trees and large limbs were downed.
Thunderstorm Wind, Wexford
- When
- June 12, 9:40 PM EST to 9:43 PM EST
- Where
- Wexford County, Mesick to 4.5 mi SE of Mesick
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 44.400, -85.700
Two spotters estimated winds at 60 mph. Several trees were downed, and a pole barn was partially unroofed.
Flash Flood, Manistee
- When
- June 12, 9:45 PM EST to June 13, 11:00 AM EST
- Where
- Manistee County, 7.89 mi WSW of Oak Hill to 2.69 mi E of Dublin
- Cause
- Heavy Rain
- Property damage
- $970,000
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -86.432
Spotters in Manistee and Wellston measured around six inches of rain in a few hours very late on the 12th into the pre-dawn hours of the 13th. Radar estimated up to ten inches of rainfall along the southern border of Manistee County. Substantial flash flooding resulted, with considerable soil erosion, thanks in part to the sandy soils of the area. At one point the majority of roads in the south half of Manistee County were under water. High water entered some homes. In the city of Manistee, asphalt, stop signs, and light posts were flushed into Lake Michigan by the raging waters. The county road commission estimated $500,000 in damages to the county road system.
Hail, Wexford
- When
- June 12, 10:02 PM EST
- Where
- Wexford County, Manton
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.420, -85.400
Hail, Wexford
- When
- June 12, 10:35 PM EST
- Where
- Wexford County, 0.99 mi W of Cadillac
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.250, -85.420
Flash Flood, Wexford
- When
- June 12, 11:30 PM EST to June 13, 11:00 AM EST
- Where
- Wexford County, 6.76 mi WSW of Hoxeyville to 6.64 mi NW of Harlan
- Cause
- Heavy Rain
- Property damage
- $750,000
- Reported by
- Law Enforcement
- Coordinates
- 44.145, -85.847
Widespread flooding developed in southern Wexford County, with isolated flooding in the north, thanks to three to six inches of rainfall in a few hours either side of midnight. Numerous roads were washed out, especially on the northwest side of Lake Cadillac, and near and north of Mesick. One hundred and fifty homes were impacted by high water.
Flash Flood, Missaukee
- When
- June 13, 2:00 AM EST to 8:00 AM EST
- Where
- Missaukee County, 5.84 mi SW of Lucas to 4.41 mi SSE of Vogel Center
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 44.151, -85.347
Three to six inches of rain fell in southwest and central Missaukee County, in the very early morning hours of the 13th. This resulted in flash flooding, with several roads washing out.
Flood, Manistee
- When
- June 13, 11:00 AM EST to June 17, 9:00 AM EST
- Where
- Manistee County, 2.62 mi S of Harlan to 5.54 mi S of Chief Lake
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.412, -85.817
Flooding lingered for several days after the heavy rain event ended, mainly on the Manistee River and its larger tributaries.
Flood, Wexford
- When
- June 13, 11:00 AM EST to June 17, 9:00 AM EST
- Where
- Wexford County, 2.35 mi W of Harrietta Bunch Arpt to 1.46 mi WNW of Meauwataka
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- River/Stream Gage
- Coordinates
- 44.305, -85.817
Flooding lingered for several days after the heavy rain event ended, mainly on the Manistee River and its larger tributaries. The Manistee River at Sherman established a new flood of record on the 14th, reaching 16.4 feet. Several homes just above Hodenpyl Dam Pond had to be evacuated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Wisconsin, June 12 to 13, 20081 death · $104 million · EF1 · 46 events
- Flash Flooding and Hail in Wisconsin, June 12, 2008$49 million · 1 in hail · 11 events
- Tornadoes and Hail in Minnesota, June 12, 2008$3.2 million · EF1 · 24 events
- Tornadoes and Flash Flooding in Kansas, June 12 to 13, 20082 injured · $262,000 · EF1 · 45 events
- Flash Flooding and Hail in Michigan, June 12 to 13, 2008$7.3 million · 1 in hail · 9 events
- Flash Flooding and Flood in Wisconsin, June 12 to 13, 2008$7.2 million · 3 events
- Tornado and Flash Flooding in Iowa, June 12 to 13, 2008$545,000 · EF0 · 50 events
- Tornado and Hail in Illinois, June 12 to 13, 20081 injured · $262,000 · EF1 · 23 events
- Tornado and Flash Flooding in Illinois, June 12 to 13, 2008$555,000 · EF0 · 25 events
- Flood in Minnesota, June 12 to 13, 2008$1.4 million · 1 event
- Flash Flooding in Iowa, June 12 to 13, 2008$1.0 million · 2 events
- Tornado and Flash Flooding in Iowa, June 12 to 13, 2008$427,000 · EF0 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116381, 116405, 116365, 116396, 116431, 116411, 116413, 116462, 116470, 116467, 118650.